Alabama, 2025

Hail and Damaging Winds in Alabama, May 8, 2025

May 8, 2025 · NWS HUN · 3 events in 3 counties and zones

Isolated to scattered strong thunderstorms developed during the afternoon lingering into the early evening hours on May 8th in northern Alabama. Small hail was reported and gusty winds knocked down a tree at a couple of locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated to scattered strong thunderstorms developed during the afternoon lingering into the early evening hours on May 8th in northern Alabama. Small hail was reported and gusty winds knocked down a tree at a couple of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 8, 5:55 PM CST, 30 minutes earlier.

Area forecast discussion, May 8, 5:55 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
655 PM CDT Thu May 8 2025

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 318 PM CDT Thu May 8 2025

Severe thunderstorm watch #239 is in effect for all of the area
until 10 PM CDT. Damaging wind gusts over 60 mph and hail of 2"
inches (some larger!) are the main threats. Another passing upper
level system and upper trough nearing from the west was helping to
fire scattered thunderstorms. This activity was beginning to move
across parts of far NW Alabama, with stronger storms east of
Tupelo about 30 minutes a way. So far, model output was progging
1/4 to 1/2 of an inch, with locally higher amounts.

With a loss of daytime heating should lead to overall storm
coverage and intensity waning as we go into the evening. The
storms per model placement should be moving close to the Georgia
border. Depending upon how much rain falls, conditions later this
evening and in the overnight will be conducive for the formation
of fog. Some of the fog like last night could become locally
dense, with visibilities reduced to 1/4 of a mile or less. Low
temperatures should fall into the mid and upper 50s.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 1039 AM CDT Thu May 8 2025

A generally unsettled pattern will take place as mean troughing
persists across the eastern CONUS. Another upper level low is
forecast to form over the Deep South late Friday into Saturday.
The presence of this feature and sufficient residual moisture will
keep a threat of showers and thunderstorms into Sunday. Cooler
than normal conditions are forecast for the Fri-Sun period, with
highs only in the 70s expected. Normal highs this time of year are
in the lower 80s for reference.

&&

.LONG TERM...
(Sunday night through Thursday)
Issued at 318 PM CDT Thu May 8 2025

Upper troughing, along with an upper level low is forecast to
form over the Deep South this weekend. By late Sunday, this system
should be situated over the Mississippi Delta. Lower heights
rounding this low and sufficient moisture to make for more clouds
than sun, will result in a continuation of cooler than normal
temperatures. Highs on Monday will only warm into the lower 70s.
Also helping to keep temperatures cooler is a surge of deeper
moisture moving northward across the Tennessee Valley. This will
bring high chances of showers and thunderstorms for Monday and
Tuesday.

The upper low and trough feature during the Tue/Wed timeframe
should slowly weaken and move northward towards the east coast.
Rain chances as we go into Tue/Wed should lessen as the deeper
moisture rounding this system (more on it's eastern periphery)
moves east of the region. With lower rain chances, a greater
opportunity for more direct sun will result in high temperatures
into the upper 70s Tuesday, and lower 80s Wednesday.

Dry conditions should return Wednesday night and on Thursday, as
the system departs more to the east and more sun returns. A strong
mid May sun will be noticed, helping to push high temperatures
into the mid/upper 80s Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Thu May 8 2025

VFR conditions are expected at KHSV until around 2Z. This will
likely be a sooner window for KMSL, likely between 00Z and 02Z.
Expect scattered thunderstorms to affect the KMSL terminal then. A
window of 02Z to 04Z looks more likely for KHSV. For now, only
included a tempo group for that activity. Gusty winds to 30 knots
or higher could occur in that window along with TSRA. VSBYS or
CIGS could lower at times to IFR or lower briefly. After these
windows, not sure how much precipitation we will see. Expect
clouds to scattered out with the loss of daytime heating and with
a front pushing southeast of the terminals. Models show light
winds after midnight. This should allow for fog development
towards daybreak. Included MVFR VSBYS starting at 09Z for both
terminals and a tempo group for IFR VSBYS between 09Z and 12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...RSB
SHORT TERM....RSB
LONG TERM....RSB
AVIATION...KTW

In the hours before

Special weather statement, May 8, 4:48 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
548 PM CDT Thu May 8 2025

ALZ006-008-009-082330-
Marshall AL-Madison AL-Jackson AL-
548 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MARSHALL...SOUTHWESTERN
JACKSON AND SOUTHEASTERN MADISON COUNTIES THROUGH 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arab, moving northeast at 15 mph.

HAZARD...Wind gusts 40 mph or greater and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodville, Grant, Union Grove, Columbus City, and Guntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3431 8641 3439 8654 3468 8628 3448 8604
TIME...MOT...LOC 2248Z 229DEG 14KT 3441 8642

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, May 8, 5:15 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
615 PM CDT Thu May 8 2025

ALZ007-016-090000-
Morgan AL-Cullman AL-
615 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CULLMAN AND
SOUTHEASTERN MORGAN COUNTIES THROUGH 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cullman, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baileyton, Cullman, Baldwin, Hulaco, Cole Springs, Battleground, Eva,
Lacon, Holly Pond, and Vinemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3417 8700 3432 8707 3446 8668 3435 8658
      3431 8658 3430 8653 3426 8649 3425 8650
      3425 8652 3423 8652 3420 8655 3419 8655
      3416 8658
TIME...MOT...LOC 2315Z 251DEG 24KT 3426 8690

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RAD
Special weather statement, May 8, 5:26 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Huntsville AL
626 PM CDT Thu May 8 2025

ALZ008-009-090015-
Marshall AL-Jackson AL-
626 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant, or 7 miles north of Guntersville, moving northeast at 20 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grant, Langston, Columbus City, Lake Guntersville St Park,
Guntersville, and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3448 8601 3448 8602 3447 8603 3447 8606
      3445 8608 3438 8627 3449 8636 3466 8615
      3449 8598
TIME...MOT...LOC 2325Z 233DEG 18KT 3446 8626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 8, 5:30 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
630 PM CDT Thu May 8 2025

ALZ001-002-090015-
Lauderdale AL-Colbert AL-
630 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAUDERDALE AND
NORTHEASTERN COLBERT COUNTIES THROUGH 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Underwood-Petersville, or 10 miles west of Florence,
moving east at 25 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Killen, Northwest Alabama Regional Airport, Muscle Shoals,
Underwood-Petersville, St. Florian, Florence, Sheffield, Oakland, and
Tuscumbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Alabama.

&&

LAT...LON 3483 8798 3495 8791 3489 8750 3467 8762
TIME...MOT...LOC 2330Z 287DEG 22KT 3487 8785

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 8, 5:50 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
650 PM CDT Thu May 8 2025

ALZ010-090030-
DeKalb AL-
650 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DEKALB COUNTY THROUGH
730 PM CDT...

At 649 PM CDT, Doppler radar was tracking several clusters of
strengthening thunderstorms in teh advisory area, with the strongest
cell located 7 miles southeast of Fyffe, or 7 miles southwest of
Fort Payne. All storms were moving northeast at 20 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Payne, Geraldine, Lakeview, Dog Town, Collbran, Guest, Little
River Canyon NP, Skirum, Lebanon, and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Alabama.

&&

LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3430 8573 3420 8602 3420 8606
      3431 8611 3434 8611 3462 8553 3453 8551
TIME...MOT...LOC 2349Z 246DEG 17KT 3438 8581

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 8, 5:55 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
655 PM CDT Thu May 8 2025

ALZ008-010-090045-
Marshall AL-DeKalb AL-
655 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES THROUGH 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guntersville, moving east at 20 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Geraldine, Guntersville, Hopewell, Columbus City, Skirum, Lake
Guntersville St Park, Hustleville, Painter, Union Grove, and Chigger
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3431 8595 3427 8646 3429 8646 3429 8648
      3440 8651 3451 8610 3450 8611 3446 8608
      3447 8606 3448 8601
TIME...MOT...LOC 2354Z 257DEG 19KT 3434 8639

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD

The radar

The Columbus AFB radar (KGWX), 86 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
May 8, 6:25 PM CST
Where
Colbert County, 2.34 mi SE of Mynot
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.624, -88.023

A tree was reported down at 2540 White Pike Road.

Hail, Morgan

When
May 8, 6:30 PM CST
Where
Morgan County, 1.92 mi NE of Union Hill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.490, -86.626

Nickel size hail was reported on Brindley Mountain.

Thunderstorm Wind, Jackson

When
May 8, 7:30 PM CST
Where
Jackson County, 3.79 mi NW of Kyles
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.842, -86.043

A tree was reported down at the intersection of CR 33 and CR 39.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271595, 1271589, 1271588.